Friday, September 20, 2019
Stay connected with us

Home > Physical Wellness

Erectile Dysfunction Drug Boosts Skin Cancer Risk

Update Date: Apr 09, 2014 06:28 PM EDT
Close

Taking Viagra may increase the risk of skin cancer, according to a new study.

New research reveals that people who took Viagra, or sildenafil, were 84 percent more likely to get melanoma, the deadliest form of skin cancer.

Researchers said the findings suggest that the erectile dysfunction drug influences the same genetic mechanisms that promote skin cancer's invasiveness.

Researchers note that the findings are preliminary, and it is still too early to recommend men to stop taking Viagra.

"Because it's just one early study, no one is suggesting that men stop taking Viagra to treat erectile dysfunction," study co-author Dr. Abrar Qureshi, professor of dermatology at Brown University, told NBC News.

However, he recommends men to have a high risk of melanoma to speak to their doctor before taking the sex enhancement drug.

Researchers note that Viagra did not increase the risk of less dangerous - and more common skin cancers, such as basal cell or squamous cell cancers. Men who took Viagra had no higher risk of these cancers compared to those who didn't take the drug.

Researchers said that the average age of participants was 65, and 6 percent had taken Viagra.

The findings are published in the journal JAMA Internal Medicine

See Now: What Republicans Don't Want You To Know About Obamacare

Get the Most Popular Stories in a Weekly Newsletter
© 2017 Counsel & Heal All rights reserved. Do not reproduce without permission.

Join the Conversation